Alert archive / Georgia / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Atlanta, GA

May 2, 202375 counties in Georgia

NWS Atlanta, GA issued this red flag warning at May 2, 2023, 9:35 AM EDT for 75 counties in Georgia. It took effect at May 2, 2023, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2023, 9:35 AM EDT (13:35 UTC)
In effect from
May 2, 2023, 12:00 PM EDT
Expired
May 2, 2023, 8:00 PM EDT
In force
8 hr
Issued by
NWS Atlanta, GA
All 75 counties

Baldwin County, GA, Barrow County, GA, Bibb County, GA, Bleckley County, GA, Butts County, GA, Carroll County, GA, Chattahoochee County, GA, Clarke County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Crawford County, GA, Crisp County, GA, DeKalb County, GA, Dodge County, GA, Dooly County, GA, Douglas County, GA, Emanuel County, GA, Fayette County, GA, Fulton County, GA, Glascock County, GA, Greene County, GA, Gwinnett County, GA, Hancock County, GA, Haralson County, GA, Harris County, GA, Heard County, GA, Henry County, GA, Houston County, GA, Jackson County, GA, Jasper County, GA, Jefferson County, GA, Johnson County, GA, Jones County, GA, Lamar County, GA, Laurens County, GA, Macon County, GA, Madison County, GA, Marion County, GA, Meriwether County, GA, Monroe County, GA, Montgomery County, GA, Morgan County, GA, Muscogee County, GA, Newton County, GA, Oconee County, GA, Oglethorpe County, GA, Paulding County, GA, Peach County, GA, Pike County, GA, Polk County, GA, Pulaski County, GA, Putnam County, GA, Rockdale County, GA, Schley County, GA, Spalding County, GA, Stewart County, GA, Sumter County, GA, Talbot County, GA, Taliaferro County, GA, Taylor County, GA, Telfair County, GA, Toombs County, GA, Treutlen County, GA, Troup County, GA, Twiggs County, GA, Upson County, GA, Walton County, GA, Warren County, GA, Washington County, GA, Webster County, GA, Wheeler County, GA, Wilcox County, GA, Wilkes County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 58 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WWUS82 KFFC 021335
RFWFFC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Peachtree City GA
935 AM EDT Tue May 2 2023


GAZ025-027-030>039-041>062-066>076-078>086-089>098-102>113-030000-
/O.NEW.KFFC.FW.W.0001.230502T1600Z-230503T0000Z/
Jackson-Madison-Polk-Paulding-Cobb-North Fulton-Gwinnett-Barrow-
Clarke-Oconee-Oglethorpe-Wilkes-Haralson-Carroll-Douglas-
South Fulton-DeKalb-Rockdale-Walton-Newton-Morgan-Greene-
Taliaferro-Heard-Coweta-Fayette-Clayton-Spalding-Henry-Butts-
Jasper-Putnam-Hancock-Warren-Troup-Meriwether-Pike-Upson-Lamar-
Monroe-Jones-Baldwin-Washington-Glascock-Jefferson-Harris-Talbot-
Taylor-Crawford-Bibb-Twiggs-Wilkinson-Johnson-Emanuel-Muscogee-
Chattahoochee-Marion-Schley-Macon-Peach-Houston-Bleckley-Laurens-
Treutlen-Stewart-Webster-Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-
Telfair-Wheeler-Montgomery-Toombs-
935 AM EDT Tue May 2 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY UNTIL 8 PM EDT THIS
EVENING FOR CENTRAL GEORGIA AND PORTIONS OF NORTH GEORGIA FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in Peachtree City has issued a Red
Flag Warning for gusty winds and relative humidity values at or 
below 25 percent, which is in effect until 8 PM EDT this evening.

* Affected Area...Central Georgia and portions of north Georgia.

* Timing...Tuesday afternoon into the evening.

* Winds...West at 15 to 25 mph with gusts of 35 to 40 mph.

* Relative Humidity...Minimum relative humidity values from 20 to
  around 25 percent.

* Impacts...Due to low humidity and high winds in addition to 
  the dry fuels, any fires that develop will likely spread 
  rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning includes the Oconee National Forest. A Red Flag 
Warning means that critical fire weather conditions are either 
occurring...or will occur within 24 hours.

Please refer to the local burn permitting authorities on whether
you may burn outdoors. If you do burn outside...use extreme caution.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning.

&&

$$
1 follow-up statement
521 
WWUS82 KFFC 022355
RFWFFC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Peachtree City GA
755 PM EDT Tue May 2 2023

GAZ025-027-030>039-041>062-066>076-078>086-089>098-102>113-030100-
/O.EXP.KFFC.FW.W.0001.000000T0000Z-230503T0000Z/
Jackson-Madison-Polk-Paulding-Cobb-North Fulton-Gwinnett-Barrow-
Clarke-Oconee-Oglethorpe-Wilkes-Haralson-Carroll-Douglas-
South Fulton-DeKalb-Rockdale-Walton-Newton-Morgan-Greene-
Taliaferro-Heard-Coweta-Fayette-Clayton-Spalding-Henry-Butts-
Jasper-Putnam-Hancock-Warren-Troup-Meriwether-Pike-Upson-Lamar-
Monroe-Jones-Baldwin-Washington-Glascock-Jefferson-Harris-Talbot-
Taylor-Crawford-Bibb-Twiggs-Wilkinson-Johnson-Emanuel-Muscogee-
Chattahoochee-Marion-Schley-Macon-Peach-Houston-Bleckley-Laurens-
Treutlen-Stewart-Webster-Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-
Telfair-Wheeler-Montgomery-Toombs-
755 PM EDT Tue May 2 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR 
CENTRAL GEORGIA AND PORTIONS OF NORTH GEORGIA...

Gusty west winds have largely diminished and relative humidity
values have steadily improved thus the Red Flag Warning has been
allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this red flag warning went out at May 2, 7:30 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 2, 7:30 AM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
730 AM EDT Tue May 2 2023

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Wednesday)
Issued at 408 AM EDT Tue May 2 2023

Current satellite loop shows clear skies across north and central GA
this morning. Also seeing a large low pressure system spinning over
the Great Lake and New England Sates. With the low pressure center
well to our north, This set up will allow dry northwesterly flow to
dominate the pattern through the short term. This pattern is also
keeping a strong pressure gradient over the areas which will
increase wind speeds over the state for the next few days.

Will see West to Northwest winds in the 10-15mph range with gust
near 30mph this afternoon and again Wednesday. Have issued a wind
advisory for this afternoon and evening and may need another one
Wed. With these dry conditions and strong winds have also issued a
fire danger statement for this afternoon.

High Temps Today and Wednesday will get up into the 60s and 70s with
lows mainly in the 40s Tonight.

01

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 408 AM EDT Tue May 2 2023

As the extended period begins on Wednesday night, a closed low will
be positioned over New England and a secondary closed low will be
digging southward down the California Coast. Between these two
lows will be a high-amplitude ridge over the Central Plains and
Rocky Mountains. These synoptic features will continue to meander
southward throughout the day Thursday, but the movement will be
very slow overall. This will keep stagnant omega block pattern in
place throughout the day. The Southeast will remain situated near
the outer periphery of the broad trough around the closed low over
the Great Lakes. Much of the region will also be positioned
underneath northwesterly flow in the descending branch of the
high-amplitude ridge. In this case, the persistent northwesterly
flow will continue to usher in dry, continental air into the
forecast area. Moreover, subsidence will be ongoing through much
of the week under a surface high pressure associated with the
ridge, which will keep dewpoints forecast to be in the 30s and low
40s and keep rain chances to a minimum through Thursday night.
Low temperatures are expected to be mainly in the 40s across the
area on Thursday morning. Highs will continue to warm Thursday
afternoon as the airmass moderates, increasing into the mid to
upper 70s across the area. As fuels dry out and dewpoints stay
low, the potential for hazardous fire weather conditions will need
to be monitored, as relative humidity values could push critical
thresholds during the afternoon.

By Friday, the low to the northeast will quickly move away into the
Atlantic and the ridge over the Central CONUS will begin to break
down. Meanwhile, the surface high pressure will move to the east of
the area, with southerly low-level flow setting up on the back side
of the high. Quick moisture return will follow, with dewpoints
increasing back into the upper 50s by Saturday. On Friday, a mid-
level disturbance and slug of mid-level moisture traverse the
dampening ridge and move into Georgia from the northwest. Scattered
showers will be possible in north Georgia by Friday afternoon, then
across the area on Saturday. Another shortwave disturbance
traversing the upper flow could bring another round of precipitation
to the area on Sunday. Discrepancies remain in the model guidance,
so PoPs have been maintained at slight chance to chance PoPs through
the weekend. Instability will be sufficient to support isolated
thunderstorms on Saturday and Sunday afternoon.

King

&&

.AVIATION...
(12Z TAFS)
Issued at 727 AM EDT Tue May 2 2023

Clear skies with no precipitation or restrictions to VSBYs
expected. Winds will stay out of the W-NW through the period with
speeds being the biggest issue. Wind speeds this morning in the
5-10kt range with speeds increasing to 15kt with gust to 25kt by
15-16z. Wind speeds will continue to increase into the 18-22kt
range with gust near 30kt by 18z-20z. Wind speeds will finally
diminish to 10kt or less by 03z-05z Wed. Will see increased wind
speeds again Wed Afternoon.

//ATL Confidence...12Z Update...

Confidence high on all elements

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          47  69  44  75 /   0   0   0   0
Atlanta         48  69  46  74 /   0   0   0   0
Blairsville     41  61  38  69 /   0   0   0   0
Cartersville    44  69  41  74 /   0   0   0   0
Columbus        49  75  47  79 /   0   0   0   0
Gainesville     48  67  44  74 /   0   0   0   0
Macon           49  74  47  77 /   0   0   0   0
Rome            43  69  42  74 /   0   0   0   0
Peachtree City  46  71  44  76 /   0   0   0   0
Vidalia         52  74  49  77 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 8 PM EDT this evening for
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113.

&&

SHORT TERM...01
LONG TERM....King
AVIATION...01
Hazardous weather outlook, May 2, 5:08 AM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
508 AM EDT Tue May 2 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-030915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
508 AM EDT Tue May 2 2023

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

A Wind Advisory is in effect for north and central Georgia from 12
PM until 8 PM EDT. Gusty winds could blow around unsecured objects.
Tree limbs could be blown down and a few power outages may
result.

A Fire Danger Statement is in effect this afternoon into the
evening for north and central Georgia due to a combination of dry
fuels, strong west winds, and low relative humidities.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Fire weather conditions will need to be monitored on Wednesday
afternoon due to dry fuels, gusty northwest winds, and lowering
relative humidity values.

Isolated to scattered thunderstorms will be possible across the
area each day from Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:55 AM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more16 hr

Nearby

Red Flag Warnings in Georgia, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.